We provide Hospice care & support to patients and their loved ones living in Kent and East Sussex. Discover how we can help you.
You may have a lack of appetite for many reasons. It may be caused by your illness, medicine or treatment, or it may be due to other symptoms such as pain, fatigue, constipation, sore mouth (please speak to your doctor or nurse if you have a sore mouth. There may be a reason for this, that needs treating) and/or feelings of anxiety, sadness, emptiness or frustration. If you are not eating, it is important that you speak to your doctor or nurse. Some causes of lack of appetite can be treated and there are medications available that can stimulate appetite. Weight loss often accompanies living with a terminal illness. However, you should not assume that a lack of appetite cannot be treated. If your appetite is poor, try having smaller, more frequent meals, rather than larger plates of food three times a day.
You can add high-protein powders to your normal food, or you can replace meals with nutritious, high-calorie drinks. These are available from most chemists and can be prescribed by your GP. You can also ask to be referred to a dietician at the hospital or the community nutrician service. They can advise which foods are best for you and whether any food supplements would be helpful. If you’re not in hospital your GP can arrange this for you. If you need help with cooking or shopping, your Hospice nurse or a district nurse can give you information about support available to you at home. You could also see if someone else could prepare your meals, so that you’re not too tired to eat by the time they’re ready.
People who are very unwell may find that they become weak and their body is not able to absorb food very well. In this case, it’s best to eat what you want when you feel able to. In some cases, steroids or other medication may help.
You may find that your sense of taste changes, or that the texture of food seems different. This may be due to your illness, or it can be a temporary change due to medications. You may no longer enjoy certain foods or feel that all foods taste the same. Some people taking medications notice a metallic taste in their mouth. Others find that food has no taste at all.
Last reviewed: 01.10.2020
Next review date: 01.10.2023
Essential Cookies are enabled at all times so that we can save your preferences for cookie settings. These cookies do not collect any personal or sensitive information or IP addresses. Furthermore, the information they store is not sent to any 3rd parties.
This website uses third party cookies such as Google Analytics and Facebook Pixel to collect anonymous information, for example the number of visitors to the site, and the most popular pages. Keeping this cookie enabled helps us to improve our website.
Please enable Essential Cookies first so that we can save your preferences and give you the best user experience.